NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, October 22, 2014
Quality Health Care and You - Diabetes
Possible side effects of medications
My friend (age 51) started taking medication for high blood pressure and diabetes. Since, his personilty has changed to rude and moody. He sleeps a lot and he can`t perform at sex (he's been given medication for that, but it still didn`t help). Could you please give me some information on this?
Hello and thank you for your question.
In summary, it appears that you and possibly your friend are concerned about some of the physical and behavioral changes which you believe have accompanied his medical treatment of hypertension (high blood pressure) and diabetes.
First, not to understate the potential and very real side effects of any medication, but you should be aware that both diabetes and hypertension alone and in combination can adversely affect blood vessels and nerves of our bodies. If left untreated, this in turn can lead to various symptoms, in particular Erectile Dysfunction (ED) and poor physical and sexual performance.
Unfortunately, I am unaware of the class of medication he is taking, all of which individually and as a class can lead to various side effects. For example if he is taking a beta blocker (e.g. propanolol) he may experience some fatigue and possible personality change as in depression. However, this is just an example and may not be pertinent in your case.
As far as treatment goes, if in fact he has documented high blood pressure and diabetes, he should absolutely be treated for them. Although some of the side affects which may be attributable to his medication, I believe it to be far more dangerous and potentially harmful (even if you "feel better" without medication) to suffer these diseases and leave them unabated. The potential harm there could possibly be death.
In closing, you and he should work together with his physician to achieve agreeable goals, i.e. blood pressure in the optimal range, and hemoglobin A1C (a marker of blood glucose over time) which reflect normal glucose range.
Thanks again, and I hope I have been of some assistance.
Kaine C Onwuzulike, MD, PhD
Resident of Nuerological Surgery
School of Medicine
Case Western Reserve University